Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 39, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2023, 3:12 AM CDT for Morton County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2023, 3:12 AM CDT (08:12 UTC)
- Expired
- Jun 22, 2023, 3:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Morton County, ND
The radar
The Bismarck radar (KBIS), 36 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WUUS53 KBIS 220812
SVRBIS
NDC059-220845-
/O.NEW.KBIS.SV.W.0039.230622T0812Z-230622T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
312 AM CDT Thu Jun 22 2023
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Morton County in south central North Dakota...
* Until 345 AM CDT.
* At 312 AM CDT, a severe thunderstorm was located 6 miles southeast
of New Salem, or 20 miles west of Mandan, moving northeast at 40
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Mandan around 340 AM CDT.
Other locations impacted by this severe thunderstorm include Fish
Creek Dam, Sweet Briar Lake, Judson and Crown Butte Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4675 10137 4685 10148 4698 10118 4698 10102
4676 10086 4664 10133
TIME...MOT...LOC 0812Z 241DEG 35KT 4678 10131
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:49 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 22, 12:49 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1249 AM CDT Thu Jun 22 2023 .UPDATE... Issued at 1245 AM CDT Thu Jun 22 2023 A severe thunderstorm with observed 65mph winds just went through Dickinson and moving northeast. With the environment with 30-40kt of 0-3km shear this could continue for a while. On radar it has a mesocyclone, so the potential for a lot of hail is there. No signal of large hail however, could just be a lot of smaller than 1" hail. There is another storm to keep an eye on in Slope county. These storms are on the edge of a MUCAPE gradient, and a weak low level jet. The CAMs have had this line of storms moving through tonight since last night. UPDATE Issued at 937 PM CDT Wed Jun 21 2023 At 0230Z, a severe thunderstorm with multiple reports of 70 mph wind gusts was moving east along the South Dakota border and southern Sioux County. This thunderstorm was moving along an MUCAPE and effective shear gradient draped across the Dakotas border. Though bulk shear tapers off from west to east, this thunderstorm should have enough shear for a severe threat to continue through at least Sioux county, though the potential further east of this is uncertain. To the north radar is filling in with light reflectivities, which is well north of the instability gradient. As the previously discussed mid-level speed max approaches, the instability gradient should nudge north a bit, more into southern North Dakota. This will allow for an isolated potential of severe weather to continue overnight through southwest and south central North Dakota. UPDATE Issued at 642 PM CDT Wed Jun 21 2023 Overall convective activity across southern and eastern North Dakota has been fairly lackluster this evening, whether that's due to reduced instability from widespread cloud cover or subtle mid- level height rises indicative of some capping or weaker mid- level lapse rates. To the southwest, recent visible satellite imagery has shown relatively more robust updrafts developing compared to the southeast. While cooler temperatures and dew points have led to even lower surface based instability in this area, some modest isentropic lift at 850-700mb combining with strong deep layer shear may combine well enough to produce a couple stronger thunderstorms this evening. Most convection allowing models are bringing in additional activity around 06Z in the west as a mid-level speed max approaches, with convection moving into central North Dakota through the early morning. Forecast soundings do show some elevated instability remaining overnight and with around 40 kts of cloud layer shear, a few storms producing severe hail overnight and early Thursday morning can't be ruled out. This however will be highly conditional on storm mode as initially discrete cells may grow upscale or become clustered with additional isentropic lift convection, reducing the severe threat. && .SHORT TERM...(This Evening through Thursday Night) Issued at 255 PM CDT Wed Jun 21 2023 Another round of showers and thunderstorms are still expected to push through this evening through tonight, with perhaps a brief lull in activity on Thursday. A secondary cold front is currently draped across western ND. This will be the focus for showers and thunderstorms later today through tonight. SPC has maintained the Marginal risk across south central and eastern portions of the CWA. This captures the isolated severe storm threat quite nicely as these areas may see just enough instability and shear ahead or along the front. Lapse rates are fairly low and DCAPE is also not particularly high today. So any stronger storm that can form may produce wind gusts up to 60 MPH and hail up to the size of quarters. Pwats remain high thus areas of heavy rain may also be possible. Showers and thunderstorms then look to form a broad area of precipitation tonight. Increasing shear will move along with this front tonight. Any areas with increased elevated cape could see a stronger storm or two embedded in this broad area of rain. This severe weather threat is also marginal at best through tonight. Otherwise look for lows to drop into the lower 50s in the west and remain in the 60s across the east. The mentioned front will continue its eastward progression on Thursday. This will at least linger some showers and thunderstorms in the morning, with diminishing coverage expected Thursday afternoon. Some elevated MUCape in the southeast could also provide for perhaps a few morning and possible afternoon thunderstorms. The severe weather threat at this time remains low. Temperatures will continue to cool with highs generally in the 70s and perhaps some lower 80s in the southeast. The lull in precip may be short lived as another upper level wave lifts from the southwest. This could bring showers and thunderstorms Thursday night. Shear remains elevated, although instability is low. Thus the severe weather potential for Thursday night also remains low. .LONG TERM...(Friday through Wednesday) Issued at 255 PM CDT Wed Jun 21 2023 Look for an active start to the weekend. After a brief break in precipitation more showers and thunderstorms may return next week. An upper level wave and an associated front will bring more widespread chances for showers and thunderstorms on Friday. Along this front in the south and particularly in the southwest could be an isolated stronger storm. There may be a lack of instability present though, and right now SPC has a marginal risk in the area. A closed upper low and developing surface low then tries to form and bring more widespread showers and thunderstorms on Saturday. The location of this low will greatly depend who has mostly a wash out on Saturday versus periods of rain. CSU-MLP is showing perhaps an isolated stronger storm possible in the southeast. Winds may also begin to increase Saturday. This disturbance pulls out sometime Sunday, leaving some breezy northwest winds yet diminished chances for showers and thunderstorms. Highs this weekend will be cool Friday and Saturday with 60s and 70s, and slightly warmer and generally in the 70s Sunday. We then perhaps see a change back to a low to our north and a high to our south. This brings more zonal flow to the area. The result is seasonal temperatures with chances for showers and thunderstorms at times. Predictability in timing for this activity is fairly low at this time. The CSU-MLP is also showing limited chances for severe weather as well. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1245 AM CDT Thu Jun 22 2023 Scattered to numerous showers and thunderstorms will continue through the overnight hours. One storm in particular has been strong to severe that is currently located near KDIK. This storm has a history of producing 65 mph winds and will bring brief LIFR to IFR conditions as it moves overhead. Elsewhere, MVFR ceilings should increase overnight and into tomorrow morning with some pockets of IFR ceilings possible. Any stronger storm that moves overhead could bring brief MVFR to IFR visibilities and gusty/erratic winds. Ceilings should start to lift tomorrow afternoon but may stick around the James River Valley, along with chances for showers and storms. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Smith SHORT TERM...Anglin LONG TERM...Anglin AVIATION...ZH
Hazardous weather outlook, Jun 22, 12:54 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1254 AM CDT Thu Jun 22 2023 NDZ001>005-009>013-017-230600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie- 1254 AM CDT Thu Jun 22 2023 /1154 PM MDT Wed Jun 21 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible tonight. The chance for severe weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018>023-025-031>037-040>048-050-051-230600- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1254 AM CDT Thu Jun 22 2023 /1154 PM MDT Wed Jun 21 2023/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible tonight, with hail up to the size of quarters and winds up to 60 mph possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 21, 11:16 PM CDT, 3 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1116 PM CDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Hail 12 NNW Dunseith 48.96N 100.21W
06/20/2023 E1.75 inch Bottineau ND Public
Delayed report, relayed via social media and
estimated time based on Radar.
&&Special weather statement, Jun 22, 12:04 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1104 PM MDT Wed Jun 21 2023
NDZ018-033-220545-
Stark ND-Dunn ND-
1104 PM MDT Wed Jun 21 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL DUNN
AND NORTHWESTERN STARK COUNTIES THROUGH 1145 PM MDT...
At 1104 PM MDT, a strong thunderstorm was located 6 miles southwest
of South Heart, or 15 miles west of Dickinson, moving northeast at 35
mph.
HAZARD...Wind gusts to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
South Heart around 1115 PM MDT.
Dickinson around 1130 PM MDT.
Other locations impacted by this storm include New Hradec and
Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4705 10287 4697 10267 4681 10257 4669 10313
4685 10324
TIME...MOT...LOC 0504Z 245DEG 32KT 4681 10308
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HAMILTONLocal storm report, Jun 22, 12:56 AM CDT, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1256 AM CDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 AM Tstm Wnd Gst 5 S Dickinson 46.80N 102.80W
06/22/2023 M64 MPH Stark ND ASOS
ASOS station KDIK Dickinson Airport. Began
at 1229 cdt and lasted until 1234 cdt.
&&
ZHSpecial weather statement, Jun 22, 1:26 AM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
126 AM CDT Thu Jun 22 2023
NDZ018>020-033-034-220715-
Oliver ND-Stark ND-Mercer ND-Morton ND-Dunn ND-
126 AM CDT Thu Jun 22 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN DUNN,
NORTHWESTERN MORTON, NORTHEASTERN STARK, WESTERN OLIVER AND
SOUTHWESTERN MERCER COUNTIES THROUGH 215 AM CDT/115 AM MDT/...
At 125 AM CDT/1225 AM MDT/, strong thunderstorms were located along a
line extending from 7 miles southeast of Marshall to 11 miles
northeast of Richardton to 5 miles southwest of Hebron. Movement was
east at 40 mph.
HAZARD...Wind gusts to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Hebron around 135 AM CDT.
Other locations in the path of these storms include Beulah and Hazen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4734 10166 4718 10143 4692 10145 4682 10225
4695 10224 4711 10234
TIME...MOT...LOC 0625Z 248DEG 33KT 4708 10220 4699 10214 4687 10215
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
HAMILTONLocal storm report, Jun 22, 1:46 AM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
146 AM CDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM Tstm Wnd Gst 1 N Gladstone 46.88N 102.57W
06/22/2023 M84 MPH Stark ND Mesonet
Gladstone I94 exit NDDOT sensor. Exact time
estimated from radar.
&&
ZHSpecial weather statement, Jun 22, 2:02 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
102 AM MDT Thu Jun 22 2023
NDZ041-042-220730-
Grant ND-Hettinger ND-
102 AM MDT Thu Jun 22 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
HETTINGER AND NORTHWESTERN GRANT COUNTIES THROUGH 130 AM MDT...
At 102 AM MDT, a strong thunderstorm was located 8 miles southeast of
Mott, or 24 miles north of Lemmon, moving northeast at 50 mph.
HAZARD...Wind gusts to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
New Leipzig around 115 AM MDT.
Other locations in the path of this storm include Elgin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4633 10237 4665 10194 4639 10174 4620 10217
4620 10227
TIME...MOT...LOC 0702Z 225DEG 43KT 4629 10218
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HARGROVEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:18 PM CDT | Special Weather Statement | BIS | Grant | 27 min |
| Jun 21, 8:34 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
| Jun 21, 9:24 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 66 min |
| Jun 21, 10:17 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 31 min |
| Jun 22, 12:04 AM CDT | Special Weather Statement | BIS | Stark | 41 min |
| Jun 22, 12:32 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 58 min |
| Jun 22, 1:26 AM CDT | Special Weather Statement | BIS | Mercer | 49 min |
| Jun 22, 2:02 AM CDT | Special Weather Statement | BIS | Hettinger | 28 min |
| Jun 22, 3:35 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.